Alert archive / Montana / Wind Advisories in 2015
Wind Advisory 11, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Dec 9, 2015, 8:19 AM MST for 11 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Dec 9, 2015, 9:00 AM MST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2015, 8:19 AM MST (15:19 UTC)
- In effect from
- Dec 9, 2015, 9:00 AM MST
- Expired
- Dec 9, 2015, 5:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 22 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704 WWUS75 KMSO 091519 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 819 AM MST WED DEC 9 2015 ...COLD FRONT PASSAGE WILL BRING STRONG WINDS TODAY... IDZ005>008-092100- /O.NEW.KMSO.WI.Y.0011.151209T1600Z-151209T2100Z/ NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 719 AM PST WED DEC 9 2015 ...WIND ADVISORY IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. * IMPACTS/TIMING: A STRONG COLD FRONT WILL BRING STRONG WINDS TO NORTH CENTRAL IDAHO THIS MORNING. STRONG CROSS WINDS WILL IMPACT HIGH PROFILE VEHICLES. THERE IS THE POSSIBILITY FOR SOME TREE DAMAGE AND POWER INTERRUPTION. * WINDS: WEST TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH. HIGHER GUSTS ARE POSSIBLE IN HIGHER TERRAIN. * LOCATIONS IMPACTED INCLUDE...ELK RIVER...HIGHWAY 11 PIERCE TO HEADQUARTERS...PIERCE...DIXIE...ELK CITY...HIGHWAY 12 LOWELL TO LOLO PASS...CAMAS PRAIRIE...GRANGEVILLE AND VICINITY... GREER GRADE...HIGHWAY 95 SLATE CREEK TO RIGGINS...WHITE BIRD GRADE $$ MTZ001>007-043-100000- /O.NEW.KMSO.WI.Y.0011.151209T1800Z-151210T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 819 AM MST WED DEC 9 2015 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON. * IMPACTS/TIMING: A STRONG COLD FRONT WILL BRING STRONG WINDS TO WESTERN MONTANA BY EARLY THIS AFTERNOON. STRONG CROSS WINDS WILL IMPACT HIGH PROFILE VEHICLES. THERE IS THE POSSIBILITY FOR SOME TREE DAMAGE AND POWER INTERRUPTION. SHOWERS THAT DEVELOP BEHIND THE FRONT WILL CAUSE STRONG GUSTY WINDS THIS AFTERNOON. * WINDS: WESTERLY 25 TO 35 MPH WITH GUSTS TO 50 MPH. HIGHER GUSTS ARE EXPECTED IN HIGHER ELEVATIONS. * LOCATIONS IMPACTED INCLUDE...ALL MONTANA WEST OF THE CONTINENTAL DIVIDE. $$
1 follow-up statement
776 WWUS75 KMSO 092339 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 439 PM MST WED DEC 9 2015 MTZ001>007-043-100045- /O.EXP.KMSO.WI.Y.0011.000000T0000Z-151210T0000Z/ KOOTENAI/CABINET REGION-WEST GLACIER REGION- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION- MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 439 PM MST WED DEC 9 2015 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... GUSTY WINDS WILL CONTINUE THIS EVENING, THOUGH THEY ARE ALREADY DECLINING FROM THEIR PEAK EARLY THIS AFTERNOON, SO THE ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 9, 4:24 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 9, 4:24 AM MST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Missoula MT 424 AM MST WED DEC 9 2015 .DISCUSSION...Today is the last day of exceptional warmth before we return to more seasonal temperatures. High temperatures will be reached before noon before a cold front moves through. The main impacts from the front will be strong wind, good rains, and rapidly falling temperatures behind the front. WIND...With the cold front, winds will be breezy in valleys, with sustained winds of 20 to 30 mph in many locations, with gusts to 35 to 45 mph possible. In the high terrain, strong winds will gust to 60 mph. The winds will be most intense for a few hours with the front. Winds will diminish this evening as the front moves well east. RAIN...It has rained all night across far Northwest Montana into the Idaho Panhandle. This area of mostly rain, with snow levels hovering around 7000-7500 feet, will expand and intensify across the rest of the Northern Rockies thanks to a strong cold front approaching the region. TIMING of frontal passage looks to be around mid to late morning in Northwest Montana/central Idaho, late morning/afternoon in west central Montana then exiting southwest Montana by late afternoon/early evening. THIS EVENING AND TONIGHT...Behind the front expect scattered snow showers through the evening and early overnight hours. Light accumulating snow is possible which may produce slick roads over mountain passes tonight. THURSDAY another weather system will move northward from central Idaho into western Montana. Confidence is high for SEVERAL INCHES OF SNOW over Lost Trail, Homestake, Lolo and Lookout passes which will create some difficult travel. Right now it appears the valleys will receive a mix of rain and snow. Impacts from a rain/snow mix will depend on timing of precipitation. The mix arriving late in the day could produce flash freezing concerns thus difficult driving conditions. Confidence is currently low for this scenario, but stay tuned. FRIDAY AND SATURDAY...The weather pattern changes to more of a long wave trough across the entire western U.S through the weekend. This translates into cooler temperatures (around or slightly below normal) and unstable conditions producing scattered snow showers each day. SUNDAY AND MONDAY...Another storm system will impact the western U.S. with another shot of abundant precipitation. However there is a lot of uncertainty where the bulk of the moisture from this storm will track. It appears now that central Idaho into southwest Montana have the best potential for significant precipitation as models have been leaning toward further amplifying the long wave trough thus pulling the more significant energy/precipitation southward with each run. Temperatures will remain at or slightly below normal. && .AVIATION...Recent radar images depict rain showers increasing in coverage across the area in advance of a cold front which will move through during the morning and early afternoon. Individual TAFs depict the timing of this front, with KGPI and then KMSO being the first sites affected, and KBTM and KSMN seeing the wind shift later in the afternoon. Breezy winds arrive immediately following the rain associated with the front itself. Sustained winds will be in the 20 kt range, with gusts to roughly 30 kts. The moderate rain will likely only last for a couple hours as the front moves through, but lingering showers and breezy west winds will continue until the evening hours. After valley winds decrease overnight into Thursday morning, there is potential for fog for KGPI and KMSO as cloud cover thins. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:46 AM MST | Areal Flood Advisory | MSO | Lincoln | 9 hr |
| Dec 9, 9:46 AM MST | Areal Flood Advisory | MSO | Lincoln | 8 hr |
| Dec 9, 11:28 AM MST | Special Weather Statement | MSO | Granite | 32 min |
| Dec 9, 11:54 AM MST | Special Weather Statement | MSO | Silver Bow | 66 min |
Nearby
Wind Advisories in Montana, 2015Wind Advisories in Idaho, 2015Every wind advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.